Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

1 - 7 of 7 WebM&M Case Studies
Candice Sauder, MD, MS, MEd, FACS and Kara T Kleber, MD, MA| January 7, 2022

A 52-year-old woman presented for a lumpectomy with lymphoscintigraphy and sentinel lymph node biopsy (SLNB) after being diagnosed with ductal carcinoma in situ (DICS). On the day of surgery, the patient was met in the pre-operative unit by several different providers (pre-operative nurse, resident physician, attending physician, and anethesiology team) to help prepare her for the procedure. In the OR, the surgical team performed two separate time-outs while the patient was being prepped, placed under general anesthesia, and draped. After the attending physician began operating, she realized that no radiotracer dye had been injected for the SNLB – a key process step that was supposed to have occurred prior to the surgery. The nuclear medicine team never saw the patient preoperatively, and none of the staff members or teams realized this until the patient was under general anesthesia with an open incision. The commentary discusses how pre-operative checklist protocols can help multidisciplinary teams avoid communication errors and reduce opportunities for adverse events.

Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
Jennifer Malana, MSN, RN, and Audrey Lyndon, PhD, RN| October 1, 2016
A pregnant woman was admitted for induction of labor for postterm dates. Prior to artificial rupture of membranes (AROM), the intern found a negative culture for group B strep in the hospital record but failed to note a positive culture in faxed records from an outside clinic. Another physician caught the error, ordered antibiotics, and delayed AROM to allow time for the medication to infuse.
John H. Eichhorn, MD| January 1, 2015
While undergoing an elective coronary artery bypass graft (CABG) and ablation, an elderly man had a pulmonary artery catheter (PAC) placed to monitor his hemodynamic status. During the operation, the team was informed that another patient needed an emergency CABG. In the rush to attend to the second patient, the PAC in the first was left inflated for a prolonged period, which could have led to a catastrophic complication.
Krishan Soni, MD, MBA, and Gurpreet Dhaliwal, MD| July 1, 2012
A man presented to the emergency department (ED) complaining of knee problems, and the triage nurse wrote down the chief complaint as "bilateral knee pain." The ED physician diagnosed a musculoskeletal injury and prepared to discharge him, but the patient was noticeably unsteady. Further examination and imaging revealed a subdural hematoma requiring urgent neurosurgical intervention.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS| June 1, 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.